Mom’s health is declining and she talks about being “ready to go”. My brother wants her to keep having tests and treatments but my sister says we need to stop making her do that. How do we decide what’s really best for her? (more…)
CPR refers to Cardio-Pulmonary Resuscitation and is considered a “heroic” measure which is started when a person’s heart stops in a futile attempt to revive it. It was originally developed for the middle-aged and has indeed saved some lives. But, how effective is it for seniors?
There are many misunderstandings regarding the need for food and fluids at the end-of-life. The following information will hopefully help you make more informed choices regarding the type of care desired.
Once it’s known that your loved one is beginning to die, what can you expect to happen, and what can we all do to make the remaining hours as comfortable as possible?
What is VSED (Voluntary Stopping Eating & Drinking)?
This refers to the decision by a patient to stop eating food and drinking liquids when they have a terminal or life-limiting disease, so that their death can be hastened (and therefore their dying will not be prolonged).
Over 25% of seniors admitted to hospital will become ‘confused’: they are restless, pick at the bedding, don’t know the date or where they are, may try to get out of bed without assistance, sleep erratically if at all, may not recognize people, may see things others don’t.
Spiritual practices are activities we do to deepen our relationship with the sacred. The same practices may be used to honor the life of our loved one and support them at the end of their lives. We remember to respect each person, listening deeply for their needs and desires at each moment. When someone is dying, there are ways to provide comfort.
As someone nears the last weeks of life (particularly the last few days) they may have episodes of ‘confusion’ expressed by uncharacteristic conversation or behaviors such as talking ‘out of their head’, seeing people who aren’t really thee or ‘picking at things’. This behavior can be a true delirium, an acute confusion due to medications, infection, or dehydration, or it could be an experience called ‘Nearing Death Awareness’.